Idaho, 2016

Heavy Snow in Idaho, January 15 to 16, 2016

January 15 to 16, 2016 · NWS OTX · 1 event in 1 county or zone

A winter storm system dropped mostly light amounts of snow as it moved through North Idaho on the 15th and 16th of January.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm system dropped mostly light amounts of snow as it moved through North Idaho on the 15th and 16th of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 10:13 PM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 15, 10:13 PM PST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1013 PM PST FRI JAN 15 2016

.SYNOPSIS...
The next round of light to moderate snow moves into the Cascades
tonight and spreads east Saturday. Some areas of the Columbia
Basin will see a wintry mix of rain, snow, and freezing rain. More
storm systems will bring mountain snow and mix of valley rain and
snow Sunday through early next week. The weather pattern looks to
turn more mild and wet toward the end of next week.

&&

.DISCUSSION...
Evening update: a weakening surface trough and moisture filtering
along it has been helping to produce some isolated to scattered
snow showers around portions of the Upper Columbia Basin, Spokane
and Palouse area this evening, with light dusting to a couple
tenths of an inch or so. However this should continue to weaken
through the remainder of this evening.

Then eyes turn toward the next weather maker, the next frontal
wave. Precipitation is spreading into the west side of WA and OR
and suggestions of it expanding across the Cascades and toward the
Wenatchee area at this hour. All guidance ramps this precipitation
up over the next several hours around the Cascades and spreads it
eastward overnight into Saturday morning. Overall the forecast is
on track. I did make minor adjustments, lowering snow levels a bit
over the Columbia Basin into the morning which allowed for a
little bit of snow accumulations further south. Yet the overall
snow ratios remain low accumulations there are expected to be
lighter. I also increased QPF amounts slightly for tomorrow
morning, but not by much.

The most difficult part of the forecast remains how quickly warm
air slides in from the south and accompanying snow levels...
precipitation type. The low level northeast flow is a plus for
holding colder air in place. In general the forecast in place
seems generally on track with the newer guidance just coming in.
This means mostly snow to start, save for portions of the Columbia
Basin going south of I-90 toward Oregon.

The winter weather highlights remain in place and look on track
too. The question mark remains the Spokane/C'dA area. The best
threat of accumulating snow will be in the morning here, then
going past midday or so the road and air temperatures may rise
above freezing. While snow or a rain/snow mix threat will
continue, the potential for accumulation should wane. So for now
this region remains out of the advisory, but it radar and
accumulation trends will be monitored. Regardless of it, look for
some impacts. /J. Cote'

&&

.AVIATION...
06Z TAFS: A weather system will move into the region overnight
and remain across the area through saturday afternoon. This will
bring increasing chances for rain and snow across the
region...beginning around 08z near KEAT and 1300 at KGEG.
Expect cigs/vsby IFR or less at KGEG...otherwise mainly MVFR and
locally IFR cigs/vsby across the eastern TAF sites. Conditions
will then deteriorate with the onset of precipitation. for the
western TAF sites VFR conditions will lower to MVFR/IFR cigs and
vsby after 08z as precipitation moves into the region. Some
improvement is expected into the afternoon, after 20-22Z, but snow
showers will linger. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  33  32  38  34  38 /  20 100  40  80  70  20
Coeur d'Alene  28  35  33  38  36  40 /  20 100  70  80  80  30
Pullman        29  37  33  40  36  41 /  10 100  50  90  70  30
Lewiston       30  42  35  44  40  46 /  10  90  50  60  70  30
Colville       29  33  32  37  36  38 /  20 100  40  70  60   0
Sandpoint      28  32  32  37  36  38 /  20  90  90  70  80  30
Kellogg        27  34  33  37  34  38 /  20  90  90  70  80  50
Moses Lake     29  35  29  37  32  38 /  50 100  10  70  20   0
Wenatchee      26  33  31  36  34  37 /  60 100  10  80  20   0
Omak           24  31  31  35  32  35 /  50 100  10  80  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Saturday to 4 AM PST Sunday
     for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Storm Warning until 4 PM PST Saturday for East Slopes
     Northern Cascades-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

     Winter Weather Advisory until 4 PM PST Saturday for Northeast
     Mountains-Okanogan Highlands-Upper Columbia Basin.

&&
Hazardous weather outlook, Jan 15, 6:16 AM PST, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
616 AM PST FRI JAN 15 2016

IDZ026-WAZ032-161430-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-161430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Several rounds of snow will be possible starting early Saturday and
continuing into early next week. Snow levels will be near valley
floors on Saturday...rising near 3000 feet by the start of the
week. Travel impacts are likely for most locations Saturday then
mainly over the mountain passes for early next week.

WAZ038-041>044-161430-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow is expected to develop over the area late tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Moderate to heavy snow accumulations will be possible early
Saturday morning and continuing into the evening. Another round of
snow is expected over the Cascades on Sunday. Travel across the
Cascade passes will be treacherous at times this weekend.

IDZ002-003-027-WAZ031-033>036-161430-
COEUR D'ALENE AREA-IDAHO PALOUSE-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
616 AM PST FRI JAN 15 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog is expected this morning. Otherwise no hazardous
weather is expected this period.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light to locally moderate snow will be possible early Saturday
morning and continuing through most of the day. The next few
storm systems arriving Sunday and persisting into next week will
mainly bring rain and snow reserved for the mountain passes.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
January 15, 11:30 PM PST to January 16, 11:15 PM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public reported 4 inches of snow at Spirit Lake, Idaho.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608330.